Tennessee, 2017Hail and Damaging Winds in Tennessee, March 21, 2017
March 21, 2017 · NWS MRX · 31 events in 11 counties and zones
A low amplitude short wave trough and associated surface frontal boundary moved southeast out of the Lower Ohio Valley across the Southern Appalachian producing widespread reports of large hail along with some wind damage; mainly south of Interstate 40.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low amplitude short wave trough and associated surface frontal boundary moved southeast out of the Lower Ohio Valley across the Southern Appalachian producing widespread reports of large hail along with some wind damage; mainly south of Interstate 40.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 21, 1:21 PM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Mar 21, 1:21 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
321 PM EDT Tue Mar 21 2017
.SHORT TERM (This Evening through Wednesday)...HRRR model
continues to show confidence in an area of convection moving east
southeast across the area late this afternoon/early evening,
mainly along and south of interstate 40. Strong 300 mb jet over
the Ohio Valley will place east Tenessee under the favored Right
entrance region of the jet. This forcing with increasing
instability will produce severe thunderstorms. The dry air in the
mid-levels (DCAPE up to 1200 J/kg and DCP values near 3) combined
with good hail CAPE (values near 1000 J/kg and SHIP up to 2.5)
will set the stage for damaging winds and large hail.
Main threat remains over southeast Tennessee and southwest North
Carolina. Timeframe for severe weather is between 20-23Z. Give the
hail/wind parameters, hail sizes up to Golfball size and wind
speeds to 70 mph are possible.
Forcing will move east of the area this evening with only showers
anticipated by 03z, then dissipated around 06Z. Afterwards, plenty
of the dry air to clear sky out for Wednesday morning.
Severe thunderstorm Watch will be out soon.
.LONG TERM (Wednesday Night through Tuesday)...
Long term starts out dry as slow moving cold front finally pushes
through the area. Models are in fair agreement that the boundary,
just south of the area will continue to slightly elevate pcpn
chances over far SE TN and all of our SW NC counties through
Thursday.
Middle level ridge amplifies across the area Friday into Saturday
with daytime highs climbing about 10 degrees above normal by
Saturday. Models are in fair agreement on the strength and location
of the next low pressure system Saturday and Sunday, although ECMWF
is a bit more progressive with the frontal boundary pushing it
through the area by Sunday evening while the GFS is much slower.
Current POP fcst is a blend of both solutions which brings in higher
POP by Saturday afternoon and holds onto those POPs until overnight
Sunday. Based on current models and ensemble fcsts, suspect greatest
pcpn chances will likely be on Sunday.
A secondary system begins to move into the area pretty quickly
behind the weekend system on Monday. Once again models remain in
fair agreement on the track of low center and associated cold front
with our area falling under a broad area of low pressure out ahead
of the front and continued chance for showers and maybe a
thunderstorm Monday and Tuesday as the front seems to stall across
the area late in the period. With steady low level warm advection,
area will likely see daytime high temperatures remain at about 10
degrees above normal for the early part of the new work week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 52 64 43 58 / 80 10 10 20
Knoxville McGhee Tyson Airport, TN 46 59 39 57 / 70 0 10 10
Oak Ridge, TN 45 59 40 60 / 70 0 10 10
Tri Cities Airport, TN 41 56 30 58 / 30 0 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Mar 21, 1:25 PM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
325 PM EDT Tue Mar 21 2017
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
325 PM EDT Tue Mar 21 2017 /225 PM CDT Tue Mar 21 2017/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...This Afternoon and Tonight
...Enhanced Risk of Severe Thunderstorms across southeast
Tennessee and southwest North Carolina for late this Afternoon and
early Evening...
Thunderstorms will develop across the area this afternoon into
this evening. Some of these storms will be severe...mainly in
areas south of I40. Large hail and damaging straight-line winds
will be the primary threats. Hail up to Golfball size and winds to
70 mph are possible with the stronger thunderstorms.
The main time-frame for severe weather will be between 4 and 8 pm
ET.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, Mar 21, 9:43 AM CST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Morristown TN
1143 AM EDT Tue Mar 21 2017
NCZ060-061-TNZ035-036-067>069-071>074-081>087-098>102-220000-
Cherokee-Clay-Morgan-Anderson-Roane-Loudon-Knox-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-
Including the cities of Murphy, Hayesville, Wartburg, Clinton,
Oak Ridge, Kingston, Lenoir City, Knoxville, Maryville,
Cades Cove, Sevierville, Gatlinburg, Dunlap, Pikeville, Dayton,
Decatur, Athens, Madisonville, Coker Creek, Jasper, Chattanooga,
Cleveland, Benton, and Ducktown
1143 AM EDT Tue Mar 21 2017 /1043 AM CDT Tue Mar 21 2017/
...Enhanced Risk of Severe Thunderstorms across southeast
Tennessee and southwest North Carolina for late this Afternoon and
early Evening...
An area of thunderstorms will develop across middle Tennessee this
afternoon then move east southeast into the southern Plateau and
southeast Tennessee between 4 and 6 pm ET. This area of storms
will continue to move east into southwest North Carolina by 7 pm.
Areas south of interstate 40 have the great threat of severe
storms today. The main concern from these storms will be large
hail up to Golfball size and damaging winds up to 70 mph.
Please listen to NOAA Weather Radio or your local media for the
latest updates on this situation.
Special weather statement, Mar 21, 2:15 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
415 PM EDT TUE MAR 21 2017
TNZ084-099-100-212100-
Bradley TN-Hamilton TN-Meigs TN-
415 PM EDT TUE MAR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BRADLEY...
SOUTHWESTERN MEIGS AND NORTHEASTERN HAMILTON COUNTIES UNTIL 500 PM
EDT...
At 414 PM EDT, Doppler radar was tracking a strong thunderstorm near
Soddy-Daisy, or 13 miles south of Dayton, moving southeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cleveland, Soddy-Daisy, South Cleveland, Shady Grove, Hopewell and
Sale Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee.
LAT...LON 3511 8493 3527 8516 3536 8511 3532 8480
3531 8479
TIME...MOT...LOC 2014Z 297DEG 8KT 3530 8509
05/MASpecial weather statement, Mar 21, 2:58 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Morristown TN
458 PM EDT TUE MAR 21 2017
TNZ083>085-212145-
Rhea TN-Meigs TN-McMinn TN-
458 PM EDT TUE MAR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RHEA...CENTRAL MEIGS AND
NORTHWESTERN MCMINN COUNTIES UNTIL 545 PM EDT...
At 458 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dayton to 13 miles northeast of
Soddy-Daisy. Movement was east at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Dayton, Decatur, Graysville, Old Washington, Hillsview and Big
Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee.
LAT...LON 3539 8503 3541 8502 3544 8506 3543 8507
3544 8509 3543 8510 3544 8511 3545 8510
3545 8511 3554 8499 3560 8459 3537 8478
TIME...MOT...LOC 2058Z 272DEG 7KT 3550 8497 3542 8503
05/MALocal storm report, Mar 21, 3:25 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
525 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 2 W HOPEWELL 35.23N 84.94W
03/21/2017 E1.25 INCH BRADLEY TN AMATEUR RADIO
QUARTER TO HALF DOLLAR SIZE HAIL
0515 PM HAIL CLEVELAND 35.07N 82.53W
03/21/2017 E1.75 INCH GREENVILLE SC TRAINED SPOTTER
PING PONG TO GOLF BALL SIZE HAIL
0515 PM HAIL CLEVELAND 35.07N 82.53W
03/21/2017 E1.50 INCH GREENVILLE SC AMATEUR RADIO
PING PONG BALL SIZE HAIL
&&
MBLACKLocal storm report, Mar 21, 3:29 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
529 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL N CLEVELAND 35.07N 82.53W
03/21/2017 E1.75 INCH GREENVILLE SC BROADCAST MEDIA
MEDIA REPORT OF PING PONG SIZE HAIL IN NORTH CLEVELAND
&&
MBLACKThunderstorm Wind, Marion
- When
- March 21, 3:30 PM CST
- Where
- Marion County, 0.56 mi E of Whitwell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.200, -85.520
Power lines were reported down across the county mainly north of Whitwell. Also, roof damage was reported at a house in New Hope.
Thunderstorm Wind, Sequatchie
- When
- March 21, 3:30 PM CST
- Where
- Sequatchie County, 0.89 mi SW of Dunlap
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.370, -85.390
Several trees were reported down from north of Dunlap to the county line. Dime size hail was also reported in the area.
Thunderstorm Wind, Polk
- When
- March 21, 4:55 PM EST
- Where
- Polk County, 2.19 mi NW of Sylco
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.050, -84.650
Several trees and power lines were reported down.
Hail, Bradley
- When
- March 21, 5:08 PM EST
- Where
- Bradley County, 2 mi W of Hopewell
- Measured
- 1.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.230, -84.935
Quarter to half dollar size hail reported by amateur radio.
Hail, Bradley
- When
- March 21, 5:15 PM EST
- Where
- Bradley County, Cleveland
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.170, -84.880
Spotter reported ping pong to golf ball size hail in Cleveland.
Hail, Bradley
- When
- March 21, 5:26 PM EST
- Where
- Bradley County, Cleveland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.170, -84.880
Quarter size hail reported in Cleveland.
Thunderstorm Wind, Marion
- When
- March 21, 4:30 PM CST
- Where
- Marion County, 0.56 mi E of Whitwell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.200, -85.520
Power lines were reported down.
Hail, Bradley
- When
- March 21, 5:30 PM EST
- Where
- Bradley County, 4 mi NW of Cleveland
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.211, -84.930
Public reported golf ball size hail.
Hail, Bradley
- When
- March 21, 5:30 PM EST
- Where
- Bradley County, 2 mi WNW of Cleveland
- Measured
- 2.5 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 35.181, -84.913
Hail stripped leaves, dented cars, damaged shingles and broke car windows.
Hail, Bradley
- When
- March 21, 5:39 PM EST
- Where
- Bradley County, Cleveland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.170, -84.880
Hail, Roane
- When
- March 21, 5:45 PM EST
- Where
- Roane County, 0.56 mi E of Lawnville
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.870, -84.440
Golf ball size hail was reported along Buttermilk Road.
Hail, Roane
- When
- March 21, 5:45 PM EST
- Where
- Roane County, 0.56 mi E of Kingston
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.870, -84.510
Nickel to quarter size hail was reported near Dogwood Shores Estates.
Hail, Roane
- When
- March 21, 5:55 PM EST
- Where
- Roane County, 1.12 mi W of Lawnville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.870, -84.470
Quarter size hail was reported.
Hail, Loudon
- When
- March 21, 6:00 PM EST
- Where
- Loudon County, 0.89 mi NW of Loudon
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.740, -84.360
Quarter size hail was reported.
Hail, Hamilton
- When
- March 21, 6:12 PM EST
- Where
- Hamilton County, 1.83 mi WNW of Salem
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 35.330, -85.060
Half dollar size hail was reported.
Hail, Loudon
- When
- March 21, 6:12 PM EST
- Where
- Loudon County, 2.34 mi WSW of Dixie Lee Jct
- Measured
- 2 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.860, -84.270
Two inch diameter hail was reported.
Thunderstorm Wind, Loudon
- When
- March 21, 6:12 PM EST
- Where
- Loudon County, Highland Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.800, -84.270
Wind speeds were estimated at 60 to 70 mph.
Hail, Knox
- When
- March 21, 6:15 PM EST
- Where
- Knox County, Powell
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.030, -84.030
Golf ball size hail was reported near Clinton Highway and Schaad Road.
Thunderstorm Wind, Hamilton
- When
- March 21, 6:15 PM EST
- Where
- Hamilton County, 1.83 mi ESE of Hixon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.140, -85.200
Fifteen to twenty structures were damaged from a downburst in the Dallas Bay area of the county along Chickamauga Lake. The area which suffered the most damage is along Barkley Lane where a roof was removed from a single family home. Another home was partially blown off its foundation.
Thunderstorm Wind, Loudon
- When
- March 21, 6:15 PM EST
- Where
- Loudon County, Highland Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.800, -84.270
Several trees were reported down along the interstate.
Hail, Knox
- When
- March 21, 6:20 PM EST
- Where
- Knox County, Powell
- Measured
- 1.5 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.030, -84.030
Ping pong size hail was reported.
Thunderstorm Wind, Marion
- When
- March 21, 5:30 PM CST
- Where
- Marion County, 0.56 mi E of Whitwell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.200, -85.520
Power lines were reported down.
Thunderstorm Wind, Roane
- When
- March 21, 6:30 PM EST
- Where
- Roane County, Poplar Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.870, -84.420
A tree was reported down near mile marker 359 on Interstate 40.
Thunderstorm Wind, Knox
- When
- March 21, 6:53 PM EST
- Where
- Knox County, Powell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.030, -84.030
One tree was reported down.
Thunderstorm Wind, Blount
- When
- March 21, 6:55 PM EST
- Where
- Blount County, 1.68 mi W of Providence
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.850, -83.810
A few trees and power lines were reported down across portions of the county.
Thunderstorm Wind, McMinn
- When
- March 21, 7:00 PM EST
- Where
- McMinn County, Athens
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.450, -84.600
A few trees were reported down across the county. One was across County Road 442 and another at County Road 750 near County Road 604.
Thunderstorm Wind, Polk
- When
- March 21, 7:00 PM EST
- Where
- Polk County, 2.36 mi SSW of Hiwassee Beach
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.190, -84.570
Numerous trees were reported down across the county.
Thunderstorm Wind, Monroe
- When
- March 21, 7:00 PM EST
- Where
- Monroe County, 0.56 mi E of Madisonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.520, -84.360
Numerous trees were reported down across the county.
Thunderstorm Wind, Blount
- When
- March 21, 7:15 PM EST
- Where
- Blount County, 0.89 mi NE of Chilhowee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.560, -84.010
A downed tree was blocking Happy Valley Road and Highway 129 near Chilhowee Lake.
Hail, Roane
- When
- March 21, 7:20 PM EST
- Where
- Roane County, 0.56 mi E of Kingston
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.870, -84.510
Nickel to quarter size hail was reported near Dogwood Shores Estates.
Thunderstorm Wind, Blount
- When
- March 21, 7:35 PM EST
- Where
- Blount County, 1.78 mi SE of Cades Cove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.600, -83.810
Two large limbs were reported down near Cades Cove.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Georgia, March 21, 20171 death · 1 injured · $3.9 million · EF1 · 72 events
- Flood and Hail in Tennessee, March 21, 2017$308,000 · 2 in hail · 61 events
- Flooding and Hail in California, March 21 to 22, 2017$1.2 million · 1.25 in hail · 16 events
- Hail and Damaging Wind in Missouri, March 21 to 24, 2017$32,000 · 1.5 in hail · 17 events
- Hail and Damaging Winds in South Carolina, March 21, 2017$40 · 1.75 in hail · 30 events
- Hail and Damaging Wind in California, March 21, 2017$20,000 · 1 in hail · 3 events
- Hail and Damaging Wind in South Carolina, March 21, 20173 in hail · 16 events
- Hail and Damaging Winds in South Carolina, March 21 to 22, 20171.25 in hail · 12 events
- Hail and Damaging Winds in Alabama, March 21, 20171 in hail · 11 events
- Hail and Damaging Winds in North Carolina, March 21, 20172.75 in hail · 9 events
- Hail and Damaging Winds in Tennessee, March 21, 20171.75 in hail · 7 events
- Hail and Damaging Winds in Georgia, March 21, 20171.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680587, 680588, 680589, 723802, 723803, 723801, 680590, 723804, 723805, 723787, 680578, 680579, 680580, 680581, 680582, 680583, 680596, 680584, 680591, 680592, 680585, 680593, 680597, 680598, 680600, 680594, 680595, 680599, 680602, 680586, 680601.